Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 82, NWS Charleston, WV

May 25, 2019Doddridge County, Harrison County, Tyler County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 25, 2019, 6:05 PM EDT for Doddridge County, Harrison County, Tyler County, West Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2019, 6:05 PM EDT (22:05 UTC)
Expired
May 25, 2019, 6:45 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doddridge County, WV, Harrison County, WV, Tyler County, WV

The radar

The Pittsburgh radar (KPBZ), 138 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 4:50 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:49 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, May 25, 2:49 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
249 PM EDT Sat May 25 2019

.SYNOPSIS...
Convective activity on the northern side of the ridge tonight.
A weak cold front approaches the area Sunday into Monday,
before returning north as a warm front early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 235 PM Saturday...

One mid and upper level short wave trough was lifting slowly
northeast of the area this afternoon. Thunderstorms grew rapidly
just downstream, or northeast, of the vort max, right in the
apex of the comma head, which then became a splitting storm,
resulting in eastward movement of the southern cell across
northern WV, right in the far northern tier of the forecast
area.

Just as that system pulls out, another will be approaching
northern portions of the forecast area in east central Ohio late
this afternoon, and then moving into northern WV tonight. With
a stronger short wave trough crossing the Great Lakes tonight
increasing the gradient and thus flow to its south, shear
increases late today and tonight. SPC analysis shows CAPE had
increased to 3000 J/kj ahead of these storms, making severe
weather a distinct possibility this evening across the northern
portion of the middle Ohio Valley.

The thunderstorms should slowly weaken as the move east across
WV after sunset, high shear and high dew points keeping the
weakening process gradual.

Sunday looks like another active day, with one or two
disturbances moving through the zonal flow across the top of the
the ridge, which will have been flattened by the short wave
crossing tonight. A large outflow or even synoptic surface
boundary will provide an additional trigger for lift. CAPE
values could again exceed 3000 J/kg while shear only decreases
slightly. The potential for severe weather and excessive
rainfall exists for much of the middle Ohio Valley into central
and northern WV, as depicted by the respective central guidance
centers.

Summer like temperatures and dew points prevail, but with lower
afternoon values across the north Sunday, on account of clouds,
precipitation, and the surface boundary.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 245 PM Saturday...

Accepted blend of models for short term with little to no
modification due to severe weather on this shift. A mid level
disturbance and weak surface front will allow showers and
storms, some strong, across the northern CWA Sunday evening.
Another disturbance will bring the threat for showers and storms
to the again again Monday afternoon/evening.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 245 PM Saturday...

The upper ridge will build midweek temporarily before getting
suppressed well south courtesy of upper level trof dropping
into the upper Midwest. Unsettled weather will follow for late
week.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 235 PM Saturday...

A disturbance that brought strong, heavy thunderstorms just
north of PKB was moving slowly northeast, away from the area.
The thunderstorms will be very near CKB first 2 or 3 hours of
the forecast this afternoon. These thunderstorms should stay
north of EKN, but other scattered showers and thunderstorms will
be in and near the mountains this afternoon.

Another disturbance is likely to bring strong, heavy
thunderstorms into east central Ohio late this afternoon, which
may then move into WV tonight. These storms will again track
mainly just to the north of PKB and CKB.

Valley fog is possible, mainly east of the Ohio River,
overnight tonight, especially where it rains, which would most
likely be the northern sites PKB, CKB and EKN.

Another disturbance is likely to bring showers and thunderstorms
into east central Ohio and northern WV by Sunday afternoon.

Flow surface and aloft will generally be light west to
southwest.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Shower and thunderstorm timing could vary
from forecast. Fog development tonight could vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SUNDAY...
Brief IFR possible in storms Sunday afternoon through Monday as
well as overnight valley fog Sunday and Monday nights.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/30
NEAR TERM...TRM
SHORT TERM...30
LONG TERM...30
AVIATION...TRM
Hazardous weather outlook, May 25, 5:05 PM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Charleston WV
505 PM EDT Sat May 25 2019

OHZ067-075-076-085-WVZ008>011-015>020-027>032-039-040-262115-
Morgan-Athens-Washington-Meigs-Jackson WV-Wood-Pleasants-Tyler-
Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
505 PM EDT Sat May 25 2019

...SEVERE THUNDERSTORM WATCH 243 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northern West Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a marginal risk for locally excessive rainfall through this
evening. Heavy downpours can cause brief, localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a slight risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts and large
hail.

There is a slight risk for locally excessive rainfall Sunday into
Sunday night. Heavy downpours can cause localized flooding and
stream rises.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-083-084-086-WVZ007-014-517>526-262115-
Perry-Jackson OH-Vinton-Gallia-Mason-Putnam-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
505 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of northeast West Virginia, southeast West Virginia,
and western West Virginia.

.DAY ONE...Tonight.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms into this evening.
The greatest threat will be damaging wind gusts, although large hail
is also possible.

There is a marginal risk for locally excessive rainfall into this
evening. Heavy downpours can cause brief, localized flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a slight risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts, although
large hail is also possible.

There is a slight risk for locally excessive rainfall Sunday into
Sunday night. Heavy downpours can cause brief, localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ087-WVZ006-262115-
Greenup-Carter-Boyd-Lawrence OH-Cabell-
505 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio and western West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong, heavy thunderstorms will impact parts of the area this
Memorial Day weekend.

There is a marginal risk for severe thunderstorms Sunday into Sunday
night. The greatest threat will be damaging wind gusts, although
large hail is also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-VAZ003-004-WVZ005-013-024>026-033-034-515-516-262115-
Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Mingo-Logan-Boone-
McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh-
505 PM EDT Sat May 25 2019

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia, and portions of southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 25, 5:13 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
513 PM EDT Sat May 25 2019

WVZ008-016>018-252145-
Calhoun-Jackson-Roane-Wirt-
513 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...SOUTHERN
WIRT...NORTHWESTERN ROANE AND EAST CENTRAL JACKSON COUNTIES...

At 512 PM EDT, a strong thunderstorm was located 8 miles northwest of
Spencer, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Spencer, Arnoldsburg, Reedy, Lucille, Cherry, Peewee, Creston,
Annamoriah, Leroy and Munday.

LAT...LON 3879 8156 3898 8159 3903 8114 3876 8112
TIME...MOT...LOC 2112Z 267DEG 21KT 3888 8149

14
Local storm report, May 25, 5:29 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     TSTM WND DMG     6 NNE BRIDGEPORT        39.37N  80.21W
05/25/2019                   HARRISON           WV   911 CALL CENTER

            ONE OR MORE TREES DOWN IN BOOTHSVILLE.

&&

EVENT NUMBER RLX1901596

TRM
Local storm report, May 25, 5:30 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     GRAFTON                 39.34N  80.02W
05/25/2019                   TAYLOR             WV   911 CALL CENTER

            POWERLINES DOWN.

&&

EVENT NUMBER RLX1901597

TRM
Local storm report, May 25, 5:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
534 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND DMG     GRAFTON                 39.34N  80.02W
05/25/2019                   TAYLOR             WV   911 CALL CENTER

            CORRECTED TO ELABORATE ON DAMAGE. MULTIPLE REPORTS OF
            TREES AND POWERLINES DOWN IN THE CITY.

&&

CORRECTED FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1901597

TRM
Local storm report, May 25, 5:46 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
546 PM EDT SAT MAY 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      NEW MATAMORAS           39.52N  81.07W
05/25/2019                   WASHINGTON         OH   911 CALL CENTER

            CORRECTED EVENT TIME. DISPATCH REPORTED ROAD CLOSURES
            DUE TO FLOODING IN THE DOWNTOWN AREA.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES...REMARKS

EVENT NUMBER RLX1901591

TRM
Special weather statement, May 25, 5:59 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
559 PM EDT Sat May 25 2019

OHZ076-WVZ010-011-252230-
Washington-Pleasants-Tyler-
559 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHEASTERN PLEASANTS AND TYLER COUNTIES...

At 559 PM EDT, a strong thunderstorm was located near Middlebourne,
moving east at 50 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Middlebourne, Paden City, Sistersville, Matamoras, Friendly, Fly, New
Matamoras and Lima.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3958 8089 3960 8085 3956 8082 3955 8079
      3954 8078 3951 8074 3947 8071 3948 8067
      3946 8067 3946 8064 3944 8064 3943 8068
      3943 8071 3942 8072 3946 8112 3958 8111
      3957 8104 3954 8104 3961 8095
TIME...MOT...LOC 2159Z 275DEG 44KT 3954 8083

14

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:10 PM EDTSpecial Weather StatementRLXTyler50 min
May 25, 12:20 PM EDTSpecial Weather StatementRLXTyler25 min
May 25, 12:24 PM EDTSevere Thunderstorm WarningRLXPleasants, Tyler40 min
May 25, 1:02 PM EDTFlash Flood WarningRLXPleasants, Tyler3 hr
May 25, 1:44 PM EDTSevere Thunderstorm WarningRLXHarrison31 min
May 25, 2:00 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor45 min
May 25, 2:39 PM EDTSevere Thunderstorm WarningRLXBarbour, Taylor18 min
May 25, 2:48 PM EDTFlash Flood WarningRLXHarrison, Taylor3 hr
May 25, 4:53 PM EDTSevere Thunderstorm WarningRLXPleasants, Wood23 min
May 25, 5:13 PM EDTSpecial Weather StatementRLXWirt32 min
May 25, 5:23 PM EDTSevere Thunderstorm WarningRLXCalhoun, Roane, Wirt37 min
May 25, 5:40 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer, Roane35 min
May 25, 5:59 PM EDTSpecial Weather StatementRLXTyler31 min
May 25, 6:31 PM EDTSevere Thunderstorm WarningRLXBarbour, Harrison, Lewis, Upshur44 min
May 25, 6:32 PM EDTSevere Thunderstorm WarningRLXHarrison, Taylor28 min
May 25, 7:10 PM EDTSevere Thunderstorm WarningRLXBarbour, Randolph, Taylor, Upshur35 min
May 25, 7:12 PM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Gilmer33 min
May 25, 12:56 PM EDTFlash Flood WarningRLXWashington3 hr
May 25, 4:17 PM EDTSevere Thunderstorm WarningRLXAthens, Morgan, Perry, Washington43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.